Paper ID: 8279
Stable Marriage with Ties and Bounded Length Preference Lists
Proceedings of ACiD 2006: the 2nd Algorithms and Complexity in Durham workshop, volume 7 of Texts in Algorithmics, College Publications
Page Numbers : 95-106
We consider variants of the classical stable marriage problem in which preference lists may contain ties, and may be of bounded length. Such restrictions arise naturally in practical applications, such as centralised matching schemes that assign graduating medical students to their first hospital posts. In such a setting, weak stability is the most common solution concept, and it is known that weakly stable matchings can have different sizes. This motivates the problem of finding a maximum cardinality weakly stable matching, which is known to be NP-hard in general. We show that this problem is solvable in polynomial time if each man's list is of length at most 2 (even for women's lists that are of unbounded length). However if each man's list is of length at most 3, we show that the problem becomes NP-hard and not approximable within some d > 1, even if each woman's list is of length at most 4.
Keywords: Stable marriage problem; ties; incomplete lists; NP-hardness; polynomial-time algorithm